Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 20, 2020, 6:42 AM CDT for Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 6:42 AM CDT (11:42 UTC)
- Expired
- Jul 20, 2020, 11:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doniphan County, KS, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:58 AM CDT | FLASH FLOOD | Saint Joseph, MO | ST. JOSEPH POLICE REPORTING DEEP WATER OVER MULTIPLE ROADWAYS IN THE CITY AND WITHIN THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
670
WGUS53 KEAX 201142
FFWEAX
KSC043-MOC021-201545-
/O.NEW.KEAX.FF.W.0017.200720T1142Z-200720T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Mon Jul 20 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Doniphan County in northeastern Kansas...
Buchanan County in northwestern Missouri...
* Until 1045 AM CDT.
* At 640 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Another cluster of thunderstorms will move across
the area in the next 1-2 hours. Flash flooding is expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
St. Joseph, Gower, Wathena, Elwood, Highland, Troy, Agency,
Dearborn, Rushville, White Cloud, Denton, Doniphan, De Kalb,
Severance, Leona, St. Joseph Airport, Faucett, Bendena, Iowa Point
and Fanning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4000 9534 4000 9531 3995 9524 3994 9521
3991 9521 3990 9519 3991 9515 3987 9513
3986 9504 3988 9502 3982 9487 3982 9479
3964 9460 3953 9460 3953 9500 3962 9506
3972 9534
FLASH FLOOD...RADAR INDICATED
$$
Blair1 follow-up statement
968
WGUS53 KEAX 201505
FFWEAX
KSC043-MOC021-201645-
/O.EXT.KEAX.FF.W.0017.000000T0000Z-200720T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1005 AM CDT Mon Jul 20 2020
The National Weather Service in Pleasant Hill has extended the
* Flash Flood Warning for...
Doniphan County in northeastern Kansas...
Buchanan County in northwestern Missouri...
* Until 1145 AM CDT.
* At 1003 AM CDT, Doppler radar indicated heavy rain falling across
the warned area. Between 2 and 6 inches of rain has already
fallen. Flash flooding is already occurring with multiple water
rescues going on in St. Joseph according to the Emergency Manager.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
St. Joseph, Gower, Wathena, Elwood, Highland, Troy, Agency,
Dearborn, Rushville, White Cloud, Denton, Doniphan, De Kalb,
Severance, Leona, St. Joseph Airport, Faucett, Bendena, Iowa Point
and Fanning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4000 9534 4000 9531 3995 9524 3994 9521
3991 9521 3990 9519 3991 9515 3987 9513
3986 9504 3988 9502 3982 9487 3982 9479
3964 9460 3953 9460 3953 9500 3962 9506
3972 9534
FLASH FLOOD...RADAR INDICATED
$$
BarhamWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:39 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 4:39 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 439 AM CDT Mon Jul 20 2020 .Discussion... Issued at 430 AM CDT MON JUL 20 2020 Showers and Thunderstorms in eastern Nebraska will continue moving towards northern half of Missouri today. Remnants of a weak surface front along with a weak upper short wave will help to anchor showers and storms through at least mid day today. Shear is very weak but some isentropic lift on 310K surface and increasing MUCAPE to around 2000 J/KG will provide increasing chances for thunder this afternoon. The precipitable water remains close to 2 inches so expect chances for some localized flooding in areas where slow moving cells develop and redevelop in the weak flow aloft. Given the uncertainty at this point in coverage and amount will not issue any headlines for widespread flooding at this time. Models keep good chance of continued showers and thunderstorms overnight tonight and through around noon on Tuesday as additional shortwave trofs move across the region. Upper flow remains rather weak and from the west northwest as we head into the middle of the work week with plenty of moisture in the boundary layer to provide chances of showers and thunderstorms through the work week. The good news besides the needed rain includes lower temperatures, although dewpoints remain in the low to middle 70s so it will be very humid through the week so it will feel like lower to middle 90s Wednesday and broaching upper 90s as we head into the end of the week and weekend. && .Aviation...(For the 06Z TAFS through 06Z Monday Night) Issued at 1056 PM CDT SUN JUL 19 2020 Current model trends keep pointing towards dry weather with prevailing VRF conditions until the morning hours. Another system will be moving back into the area from NE Kansas towards western MO. The last few models runs have been more aggressive with rain chances by mid-morning, so we added a chances for vicinity showers until late morning. A better chance for storms will be Monday afternoon, though though we are currently tracking this round of storms to be scattered across the terminals, so we kept -SHRA in the TAF forecast into the evening hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Adolphson Aviation...Klaus
Hazardous weather outlook, Jul 20, 4:47 AM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 447 AM CDT Mon Jul 20 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 447 AM CDT Mon Jul 20 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few strong storms with wind gusts and hail will be possible this morning and again later this afternoon into tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will continue into Tuesday. Locally heavy rainfall totals of 1-3" will be possible today into Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:07 PM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
| Jul 20, 7:56 AM CDT | Special Weather Statement | EAX | Johnson, Leavenworth, Wyandotte | 49 min |
| Jul 20, 8:41 AM CDT | Special Weather Statement | EAX | Johnson | 49 min |
| Jul 20, 7:30 AM CDT | Flash Flood Warning | EAX | Clay, Clinton, Platte | 5 hr |
| Jul 20, 8:45 AM CDT | River Flood Warning | EAX | Clay, Ray | 54 hr |
| Jul 20, 8:50 AM CDT | River Flood Warning | EAX | Ray | 68 hr |
| Jul 20, 9:18 AM CDT | Areal Flood Advisory | EAX | Ray | 3 hr |
| Jul 20, 12:52 PM CDT | Areal Flood Warning | EAX | Buchanan, Clay, Clinton, Platte, Ray | 117 min |
| Jul 20, 2:42 PM CDT | Areal Flood Warning | EAX | Buchanan, Clay, Clinton, Platte, Ray | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.